Gastrointestinal (GI) adverse events are one of the more commonly experienced irAEs associated with ICIs, and affect the bowels, liver and pancreas. The underlying pathogenesis is still unclear but cross-reactivity of tumor neoantigens (foreign proteins) with normal GI tract antigens may play a role in inflammation and destruction of healthy tissue. The incidence of GI related irAEs is dependent on the type of immunotherapy, tumor type and dose and duration of therapy; with higher rates in patients receiving CTLA-4 inhibitor immunotherapy compared with PD-L1 therapy. Dosing with ICIs may be continued with low grade GI irAEs, however close monitoring for dehydration and adjustments to diet and nutritional requirements is warranted. High grade GI irAEs can result in serious morbidity and require endoscopy with biopsy, corticosteroid use and potential hospitalization . In severe cases where intestinal perforation or abdominal abscess forms, surgical intervention is necessary. Clinical assessment includes diagnostic imaging, possible endoscopy and stool sample analysis, and ruling out of other etiologies including infections. Additionally, as hepatic dysfunction is routinely monitored as part of all immunotherapy regimen; it is often diagnosed early by asymptomatic elevations in liver serum markers [alanine transaminase (ALT) and aspartate transaminase (AST)]. Diagnostic imaging is required to rule out other potential causes including metastasis of the primary cancer to the liver.
Thank you for participating in this module. Click below to download the certificate.